Nebraska, 2018

Hail and Damaging Wind in Nebraska, June 16, 2018

June 16, 2018 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced large hail and strong winds across portions of Banner and Box Butte counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and strong winds across portions of Banner and Box Butte counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 2:10 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 16, 2:10 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
310 PM MDT Sat Jun 16 2018

.UPDATE...
Issued at 305 PM MDT Sat Jun 16 2018

...SEVERE THUNDERSTORM WATCH 181 IN EFFECT UNTIL 11 PM MDT THIS
EVENING. THIS INCLUDES THE FOLLOWING COUNTIES...

IN THE PANHANDLE OF NEBRASKA

BANNER                BOX BUTTE             DAWES
KIMBALL               MORRILL               SCOTTS BLUFF
SIOUX       ...

IN SOUTHEAST WYOMING

GOSHEN                LARAMIE

The environment across southeast Wyoming and western Nebraska has
become favorable for isolated severe storms this afternoon and
evening. Large hail and damaging winds will be the main threats
with any severe storms. More storms should develop along a stalled
stationary front in the Nebraska panhandle this afternoon and
evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 107 PM MDT Sat Jun 16 2018

Main threats for today are the chance for severe storms this afternoon
and the heavy rainfall and possible flooding tonight. Aloft an
upper low was moving over the Great Basin. The 19z Surface
analysis showed a stalled stationary front over the western
Nebraska Panhandle. Pooled along the front was very deep moisture
with dewpoints in the middle 60s. Regional soundings and satellite
obs showed a well defined atmospheric river from the remnants of
Hurricane Bud. This mid level moisture and cloud cover will make
its way over the northern plains this afternoon and evening.
Showers and thunderstorms are expected to develop along the
stationary front this afternoon in an informant characterized by
moderate instability and deep layer shear. This should lead to
organized convection capable of damaging winds and large hail.

More storms will develop tonight over the mountains of northern
and central colorado moving north into southern Wyoming. These
storms will be tapping into abundant tropical moisture with 700 mb
mixing ratios over 12g/kg. These likely low topped storms will be
capable of very heavy rainfall up to several inches per hour in
the most intense cores. Heavy rainfall overnight and through
Sunday prompted a Flash Flood Watch as models show QPF well above
an inch for most areas with higher amounts possible where storms
move through.

.LONG TERM...(Sunday night through Saturday)
Issued at 107 PM MDT Sat Jun 16 2018

Thunderstorms will continue Sunday night before dissipating
Monday morning. Another round of storms is expected to develop
over the mountains and move east Monday afternoon as the upper low
cuts off over the Four Corners region. This will begin a week of
unsettled weather as multiple rounds of showers and storms move
through. Abundant moisture will exist through the week suggesting
a continued threat of heavy rainfall. In addition to the heavy
rain, temperatures will plunge compared to recent trends. Daytime
high temperatures will be limited to the 50s or the 60s across
southeastern wyoming and western nebraska. This is quite a
significant change compared to the 80s and 90s we have seen over
the last few days. Unsettled weather will continue in the long
term as a series of upper level troughs move across northern
Wyoming

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1238 PM MDT Sat Jun 16 2018

Main concern for this TAF cycle was trying to refine timing of
afternoon thunderstorms and coverage of convection during the
overnight hours. Altho all terminals will begin in VFR, expect
gradual deteriorating conditions thru the day as thunderstorm
activity becomes more widespread. Thunderstorm coverage will begin
the afternoon isolated, but will become widespread by evening and
during the overnight period. Will monitor this afternoon as adjust
onset timing accordingly.

&&

.FIRE WEATHER...
Issued at 107 PM MDT Sat Jun 16 2018

Fire Weather concerns will be low as a very wet and active period
develops this weekend amid a stalled front and ample tropical
moisture. The ongoing Badger Creek fire will likely see wetting
rain through the weekend which could lead to flash flooding on the
burn scar. &&

.HYDROLOGY...
Issued at 107 PM MDT Sat Jun 16 2018

Deep moisture from the remnants of hurricane Bud and a stalled
stationary front will bring numerous rounds of showers and
thunderstorms to southeast Wyoming and western Nebraska this
afternoon through this weekend. The deep tropical moisture will
lead to very efficient rain producing cells capable of multi inch
per hour rain rates. Flash Flooding will be possible through this
weekend. Of particular concern is the burnscar from the ongoing
Badger Creek Fire. Any storms that move over this area will need
to be watched closely as excess run off from the burnscar could
rapidly inundate adjacent basins. The other area of interest will
be along a stalled frontal boundary through the Nebraska
panhandle. Training cells could produce heavy rainfall across this
area through the weekend.

&&

.HYDROLOGY...
Issued at 107 PM MDT Sat Jun 16 2018

Deep moisture from the remnants of hurricane Bud and a stalled
stationary front will bring numerous rounds of showers and
thunderstorms to southeast Wyoming and western Nebraska this
afternoon through this weekend. The deep tropical moisture will
lead to very efficient rain producing cells capable of multi inch
per hour rain rates. Flash Flooding will be possible through this
weekend. Of particular concern is the burnscar from the ongoing
Badger Creek Fire. Any storms that move over this area will need
to be watched closely as excess run off from the burnscar could
rapidly inundate adjacent basins. The other area of interest will
be along a stalled frontal boundary through the Nebraska
panhandle. Training cells could produce heavy rainfall across this
area through the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through Sunday afternoon for WYZ114.

     Flash Flood Watch from midnight MDT tonight through Sunday
     afternoon for WYZ107-108-118.

NE...Flash Flood Watch from midnight MDT tonight through Sunday
     afternoon for NEZ002-003-019-095-096.

&&

UPDATE...ADL
SHORT TERM...ADL
LONG TERM...ADL
AVIATION...CAH
FIRE WEATHER...ADL
HYDROLOGY...ADL
Hazardous weather outlook, Jun 16, 2:03 PM MST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
303 PM MDT Sat Jun 16 2018

NEZ020-021-054-055-WYZ101>106-109>113-115>117-119-172115-
Banner-Morrill-Kimball-Cheyenne-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-East Laramie County-
303 PM MDT Sat Jun 16 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORM WATCH 181 IN EFFECT UNTIL 11 PM MDT THIS
EVENING. IN NEBRASKA THIS WATCH INCLUDES 8 COUNTIES

IN THE PANHANDLE OF NEBRASKA

BANNER                BOX BUTTE             DAWES
KIMBALL               MORRILL               SCOTTS BLUFF
SIOUX       ...

IN WYOMING THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST WYOMING

GOSHEN                LARAMIE

Scattered showers and thunderstorms will occur this afternoon,
then become more numerous tonight. Some storms this afternoon and
evening may become strong to severe, producing large hail and
strong winds. A few storms will likely produce locally heavy rain,
especially tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms will be most common during the
afternoons and evenings.
.Spotter information statement...

NEZ002-003-019-095-096-WYZ107-108-114-118-172115-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
East Platte County-Goshen County-Snowy Range-
Central Laramie County-
303 PM MDT Sat Jun 16 2018

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORM WATCH 181 IN EFFECT UNTIL 11 PM MDT THIS
EVENING. IN NEBRASKA THIS WATCH INCLUDES 8 COUNTIES

IN THE PANHANDLE OF NEBRASKA

BANNER                BOX BUTTE             DAWES
KIMBALL               MORRILL               SCOTTS BLUFF
SIOUX       ...

IN WYOMING THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST WYOMING

GOSHEN                LARAMIE

A Flash Flood Watch is in effect for the Snowy Range from 6 pm
tonight to 6 pm Sunday. A Flash Flood Watch is in effect for other
locations from midnight tonight to 6 pm Sunday. Showers and
thunderstorms will be scattered today, then increase to numerous
coverage tonight and Sunday. Some storms will likely produce
locally heavy rain and possible flash flooding.

A few thunderstorms this afternoon and evening may become strong
to severe, primarily across the Nebraska Panhandle, producing
possible strong winds and large hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms will be most common during the
afternoons and evenings.

.Spotter information statement...

In the hours before

Local storm report, Jun 16, 3:52 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             17 E CHEYENNE           41.14N 104.47W
06/16/2018  E0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Jun 16, 4:00 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT SAT JUN 16 2018

WYZ118-119-162345-
Central Laramie County WY-East Laramie County WY-
500 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 545
PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 14 miles east of Cheyenne, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burns and Hillsdale.

This includes Interstate 80 in Wyoming between mile markers 371 and
385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4110 10438 4109 10462 4137 10472 4139 10435
TIME...MOT...LOC 2300Z 175DEG 20KT 4118 10452

Jamski
Special weather statement, Jun 16, 4:16 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
516 PM MDT SAT JUN 16 2018

NEZ055-170000-
Cheyenne NE-
516 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY
UNTIL 600 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lorenzo, or 11 miles southwest of Sidney, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Brownson around 535 PM MDT.
  Potter around 545 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 39 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4125 10334 4126 10300 4101 10301 4100 10324
      4101 10326
TIME...MOT...LOC 2316Z 175DEG 18KT 4107 10317

Jamski
Special weather statement, Jun 16, 4:28 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
528 PM MDT SAT JUN 16 2018

NEZ054-WYZ119-170015-
Kimball NE-East Laramie County WY-
528 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL AND EAST
CENTRAL LARAMIE COUNTIES UNTIL 615 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluffs, or 26 miles west of Kimball, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Kimball and east central Laramie Counties.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 400 and 402.
 Interstate 80 in Nebraska near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern Wyoming.

LAT...LON 4116 10403 4116 10425 4139 10433 4139 10400
TIME...MOT...LOC 2328Z 176DEG 15KT 4122 10417

Jamski
Special weather statement, Jun 16, 4:46 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
546 PM MDT SAT JUN 16 2018

NEZ003-021-170030-
Box Butte NE-Morrill NE-
546 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES UNTIL 630 PM MDT...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Highway 385 And 92, or 29 miles south of
Alliance, moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Box
Butte and northeastern Morrill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4160 10273 4167 10301 4200 10308 4202 10270
      4200 10268
TIME...MOT...LOC 2346Z 190DEG 9KT 4167 10289

Lyons
Special weather statement, Jun 16, 4:52 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
552 PM MDT SAT JUN 16 2018

NEZ019>021-054-055-170030-
Kimball NE-Cheyenne NE-Scotts Bluff NE-Morrill NE-Banner NE-
552 PM MDT SAT JUN 16 2018

...SPECIAL WEATHER STATEMENT...

At 551 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Sunol to near Oliver
Campground. Movement was north at 35 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Kimball, Bridgeport, Potter, Dalton, Dix, Gurley, Oliver Campground,
Northport, Chimney Rock State Park, Bridgeport State Recreation Area,
The Intersection Of Highway 385 And 92, Oliver Reservoir, Kimball
Airport, Court House And Jail Rocks, Harrisburg, Redington,
Broadwater and Bushnell.

This includes Interstate 80 in Nebraska between mile markers 4 and
42.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4128 10263 4110 10399 4169 10393 4173 10265
TIME...MOT...LOC 2351Z 187DEG 32KT 4133 10271 4118 10389

Lyons

The radar

The Cheyenne radar (KCYS), 96 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Banner

When
June 16, 5:22 PM MST to 5:24 PM MST
Where
Banner County, 10.48 mi S of Harrisburg
Measured
1 in hail
Reported by
Public
Coordinates
41.400, -103.710

Quarter size hail was observed 10 miles south of Harrisburg.

Thunderstorm Wind, Box Butte

When
June 16, 5:50 PM MST
Where
Box Butte County, 20 mi W of Alliance
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.100, -103.260

An estimated wind gust of 60 mph was observed west of Alliance.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772958, 772959.